U.S. Virgin Islands, 2007

Wildfire in U.S. Virgin Islands, March 8 to 9, 2007

March 8 to 9, 2007 · NWS SJU · 1 event in 1 county or zone

Dry vegetation conditions due to lack of rainfall in St Croix.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJU wrote it up.

Dry vegetation conditions due to lack of rainfall in St Croix.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Juan, PR wrote its last area forecast discussion before the first event at Mar 8, 4:38 PM AST, 2 hours 22 minutes earlier.

Area forecast discussion, Mar 8, 4:38 PM AST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JUAN PR
438 PM AST THU MAR 8 2007

.SYNOPSIS...

BROAD MID TO UPPER LEVEL TROUGH EXTENDS SOUTHWARD FROM THE WEST
ATLANTIC ACROSS CUBA AND HISPANOLA INTO THE NORTH CENTRAL CARIBBEAN.
THIS TROUGH WILL SHIFT FURTHER EAST AND MOVE ACROSS THE LOCAL AREA
OVERNIGHT THROUGH FRIDAY. IN A MEANTIME A WEAK SHORT WAVE TROUGH
WILL MOVE THROUGH THE BASE OF THE TROUGH AND CROSS THE LOCAL AREA
OVERNIGHT THROUGH FRIDAY. IN THE LOW LEVELS...HIGH PRESSURE AND THE
THE PREVAILING EASTERLIES CONTINUE TO DOMINATE THE FLOW AND WEATHER
PATTERN ACROSS THE REGION. SURFACE HIGH PRESSURE WILL CONTINUE TO
EXTEND FROM THE EAST CENTRAL ATLANTIC WEST SOUTHWEST TO THE
NORTHEAST CARIBBEAN THROUGH THE WEEKEND.

LATEST SATELLITE IMAGERY CONTINUED TO SHOW A LARGE AREA OF SAHARAN
DUST EXTENDED EASTWARD ACROSS THE LESSER ANTILLES INTO THE TROPICAL
ATLANTIC.

A FAINT VOLCANIC ASH PLUME WAS ALSO VISIBLE EXTENDING SOME 70 MILES
WEST NORTHWEST FROM THE ISLAND OF MONTSERRAT. EARLIER IN THE DAY SMALL
TRACES OF ASH WERE ALSO VISIBLE IN AND AROUND THE ISLAND OF SAINT
CROIX.

&&

.SHORT TERM...
SKIES WERE PARTLY CLOUDY AND HAZY ACROSS THE ENTIRE REGION DURING
THE DAY. A FEW ISOLATED SHOWERS DEVELOPED LATE IN THE AFTERNOON
MAINLY OVER THE NORTHWEST SECTIONS OF PUERTO RICO...BUT THE ACTIVITY
WAS SHORT LIVED AND LEFT LITTLE OR NO RAINFALL ACCUMULATIONS. NO
RAINFALL WAS DETECTED ACROSS THE U.S VIRGIN ISLANDS...HOWEVER
TRACES OF VOLCANIC ASH MIXED IN WITH THE AFRICAN SAHARA DUST
CONTINUED TO MOVE ACROSS THE LOCAL AREA. THE SAHARAN DUST IS
EXPECTED TO LINGER ACROSS THE AREA THROUGH AT LEAST FRIDAY...
CREATING HAZY CONDITIONS. THE EAST TO SOUTHEAST TRADE WIND FLOW
WILL CONTINUE ACROSS THE REGION AT LEAST THROUGH SUNDAY. BY SUNDAY
NIGHT AND INTO THE EARLY PART NEXT WEEK...A CHANGE IN THE WIND
FLOW TO A MORE EAST TO NORTHEAST DIRECTION WILL ALLOW FOR CLEANER
AIR TO MOVE INTO THE PUERTO RICO AND THE U.S. VIRGIN ISLANDS.

LATEST GFS MODEL GUIDANCE CONTINUED TO SUGGEST SURFACE HIGH
PRESSURE TO QUICKLY BUILDS ACROSS THE WEST ATLANTIC TRAILING A
COLD FRONT WHICH WILL SHIFT FURTHER EASTWARD INTO THE CENTRAL
ATLANTIC. THIS WILL BRING A RETURN OF A MORE EAST TO NORTHEAST
WIND FLOW ACROSS THE AREA LATE SUNDAY INTO THE EARLY PART OF THE
NEXT WEEK. IN THE MEANTIME...NO SIGNIFICANT RAINFALL OR WEATHER
FEATURES ARE EXPECTED ACROSS THE LOCAL AREA THROUGH THE WEEKEND
EXCEPT FOR LIMITED EARLY MORNING AND DIURNALLY ENHANCED AFTERNOON
SHOWERS.

&&

.MARINE...
MARINERS SHOULD EXPECT WINDS OF 20 KNOTS OR LESS AND SEAS OF 7 FEET
OR LESS ACROSS THE REGIONAL WATERS THROUGH FRIDAY. A SMALL CRAFT
ADVISORY IS NOW IN EFFECT FOR THE ATLANTIC OFF SHORE WATERS AND THE
EASTERN CARIBBEAN WATERS AND WILL GO INTO EFFECT EARLY THIS EVENING
FOR THE ATLANTIC NEAR SHORE WATERS AND THE WESTERN CARIBBEAN WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  74  85  73  85 /   0  10  20  20
STT  75  83  74  83 /   0  20  20  20

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...SMALL CRAFT ADVISORY AMZ710>AMZ730 AND PARTS OF AMZ740.
VI...SMALL CRAFT ADVISORY AMZ710>AMZ730.

&&

06/09
Hazardous weather outlook, Mar 8, 6:00 AM AST, 13 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JUAN PR
600 AM AST THU MAR 8 2007

PRZ001>013-AMZ710>750-091000-
600 AM AST THU MAR 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PUERTO RICO.

.TODAY AND TONIGHT...MARINERS CAN EXPECT SEAS TO BUILD TO 5 TO 7
FEET ACROSS THE ATLANTIC WATERS AND ALL CARIBBEAN WATERS. SMALL
CRAFT ADVISORIES WILL BE LIKELY BY THIS AFTERNOON FOR THE OFFSHORE
ATLANTIC AND EASTERN CARIBBEAN WATERS...AND ALL LOCAL
WATERS...EXCEPT THE NEAR SHORE WATERS OFF WESTERN PUERTO RICO...BY
THE EVENING. SMALL CRAFT SHOULD EXERCISE CAUTION IN ALL THE LOCAL
WATERS...EXCEPT THE NEAR SHORE WATERS OFF WESTERN PUERTO
RICO...THROUGH THIS MORNING.

NO SIGNIFICANT RAINFALL IS EXPECTED AND THE POTENTIAL FOR GRASS AND
BRUSH FIRES WILL REMAIN HIGH. NO OTHER HAZARDOUS WEATHER IS EXPECTED
AT THIS TIME.

.DAYS TWO THROUGH SEVEN...NO SIGNIFICANT RAINFALL IS EXPECTED AND
THE POTENTIAL FOR GRASS AND BRUSH FIRES WILL REMAIN HIGH. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

VIZ001-002-AMZ710>730-091000-
600 AM AST THU MAR 8 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE U.S. VIRGIN ISLANDS.

.TODAY AND TONIGHT...MARINERS CAN EXPECT SEAS TO BUILD TO 5 TO 7
FEET ACROSS THE ATLANTIC WATERS AND ALL CARIBBEAN WATERS. SMALL
CRAFT ADVISORIES WILL BE LIKELY BY THIS AFTERNOON FOR THE OFFSHORE
ATLANTIC AND EASTERN CARIBBEAN WATERS...AND ALL LOCAL
WATERS...EXCEPT THE NEAR SHORE WATERS OFF WESTERN PUERTO RICO...BY
THE EVENING. SMALL CRAFT SHOULD EXERCISE CAUTION IN ALL THE LOCAL
WATERS...EXCEPT THE NEAR SHORE WATERS OFF WESTERN PUERTO
RICO...THROUGH THIS MORNING.

NO SIGNIFICANT RAINFALL IS EXPECTED AND THE POTENTIAL FOR GRASS AND
BRUSH FIRES WILL REMAIN HIGH. NO HAZARDOUS WEATHER IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...NO SIGNIFICANT RAINFALL IS EXPECTED AND
THE POTENTIAL FOR GRASS AND BRUSH FIRES WILL REMAIN HIGH. NO OTHER
HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE WEB
SITE FOR PUERTO RICO AND THE U.S. VIRGIN ISLANDS AT (ALL LOWERCASE
LETTERS): HTTP://WWW.SRH.NOAA.GOV/SJU

FROM YOUR PDA/PHONE: HTTP://MOBILE.SRH.NOAA.GOV OR
WWW.SRH.NOAA.GOV/WML

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, St. Croix

When
March 8, 7:00 PM AST to March 9, 1:00 AM AST
Where
St. Croix forecast zone
Reported by
Newspaper

A large brush fire burnt more than 800 acres near Castle Nugent, Lowry Hill and Estate Sight on Saint Croix's East End.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in U.S. Virgin Islands in 2007Every state in 2007This day in weather historyWarnings in U.S. Virgin Islands, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 24549.